Intensive Insulin Therapy has long been a treatment used to control Type 1 Diabetes. However, a recent report published by the Diabetes Control and Complications Trial (DCCT) reveals that this type of treatment is not without risk. Why the concern? If you are a diabetic taking insulin shots, what important information should you know about hypoglycemia?
What is Hypoglycemia?
Hypoglycemia is a medical condition where a person experiences an excessively low blood glucose level. We all know that diabetics constantly struggle with high blood glucose level or hyperglycemia. Thus, to keep their diabetes in control, they need to make sure that their blood sugar is just at a normal range.
The kind of treatment administered to control a diabetic’s blood sugar level depends on the person’s health condition and the type of diabetes he has. For example, those with Type 1 diabetes are usually administered the intensive insulin treatment.
The problem with Type 1 diabetes is that the pancreas is completely unable to produce insulin. Insulin is an enzyme that is responsible for controlling our blood sugar levels. Thus, to make up for the lack of insulin, Type 1 diabetics need to take insulin shots on a regular basis.
Controlling the level of glucose in the blood is essential in preventing other complications that can result from having high blood sugar levels. However, there is also a danger in having a very low blood sugar level. This is what we call hypoglycemia.
Consequently, diabetics are more prone to suffering from hypoglycemia because they are often more concerned about lowering their blood sugar levels. According to Patrick Boyle, a doctor and professor in the University of New Mexico, and is part of the DCCT research group, “Hypoglycemia is becoming more common across the world as people push harder to control their diabetes.”
Complications of Hypoglycemia
What are the consequences of being hypoglycemic? Patients who are suffering from hypoglycemia can experience headaches, heart palpitations, extreme fatigue, confusion, unconsciousness, seizures, inability to wake up from sleep and in extreme cases, comma.
People with hypoglycemia may also be more prone to accidents due to attacks of confusion and unconsciousness. For instance, if you are hypoglycemic, you may suddenly lose consciousness while driving a car or while in the middle of other activities which can lead to accidents.
In addition, frequent episodes of hypoglycemia can cause a person to eventually lose perception of its symptoms. A person may not be aware that he/she is already experiencing hypoglycemic reactions and may try to use insulin despite their condition. Obviously, this presents a dangerous threat to one’s health.
Dealing with Hypoglycemia and Diabetes
In order to avoid the risks associated with hypoglycemia, diabetics are strongly advised to be more conscious about monitoring their blood sugar levels. Since one cannot rely on symptoms alone, a close monitoring of one’s blood sugar levels is seen as the most effective way of managing hypoglycemia and diabetes.